Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS Paducah, KY

September 25, 2018Vanderburgh County, Indiana

NWS Paducah, KY issued this flash flood warning at Sep 25, 2018, 12:30 PM CDT for Vanderburgh County, Indiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2018, 12:30 PM CDT (17:30 UTC)
Expired
Sep 25, 2018, 3:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Vanderburgh County, IN

The radar

The Evansville,IN radar (KVWX), 37 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 1:11 PM CDTFLASH FLOOD6 Wnw Evansville, INWATER RUSHING OVER ASTER LANE AT INTERSECTION WITH EICKOFF ROAD. REPORT SUMBITTED VIA TWITTER.
Sep 25, 1:31 PM CDTFLASH FLOODEvansville, INCAR STALLED IN WATER ON CLAREMONT AVE IN EVANSVILLE.
Sep 25, 2:06 PM CDTFLASH FLOODEvansville, INTHE EASTBOUND RAMP OF THE LLOYD EXPRESSWAY TO SOUTHBOUND US 41 CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WGUS53 KPAH 251730
FFWPAH
INC163-252030-
/O.NEW.KPAH.FF.W.0048.180925T1730Z-180925T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1230 PM CDT TUE SEP 25 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Vanderburgh County in southwestern Indiana...

* Until 330 PM CDT.

* At 1226 PM CDT, Doppler radar indicated additional heavy rains 
  from thunderstorms incoming to Vanderburgh county. These heavy 
  rains will be repeating over the same areas that have already 
  received heavy rains. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Evansville, Melody Hill, Darmstadt and Kasson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3804 8747 3803 8745 3794 8745 3791 8751
      3794 8757 3797 8758 3797 8760 3792 8763
      3789 8759 3786 8759 3783 8762 3783 8767
      3786 8768 3789 8766 3790 8769 3790 8770
      3817 8769 3817 8747

$$

07
2 follow-up statements
166 
WGUS73 KPAH 251829
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
129 PM CDT TUE SEP 25 2018

INC163-252030-
/O.CON.KPAH.FF.W.0048.000000T0000Z-180925T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vanderburgh IN-
129 PM CDT TUE SEP 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
VANDERBURGH COUNTY...

At 126 PM CDT, Doppler radar indicated the strongest thunderstorms 
producing the very heaviest heavy rains had shifted to the east. 
Hoever, continued rains across inundated grounds will continue the 
flooding threat. There are numerous reports of flooding in and 
around Evansville especially, and with additional rainfall, the 
flash flooding threat continues.

Some locations that will experience flooding include... 
Evansville, Melody Hill, Darmstadt and Kasson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3804 8747 3803 8745 3794 8745 3791 8751
      3794 8757 3797 8758 3797 8760 3792 8763
      3789 8759 3786 8759 3783 8762 3783 8767
      3786 8768 3789 8766 3790 8769 3790 8770
      3817 8769 3817 8747

$$

07
360 
WGUS73 KPAH 252024
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
324 PM CDT TUE SEP 25 2018

INC163-252034-
/O.EXP.KPAH.FF.W.0048.000000T0000Z-180925T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vanderburgh IN-
324 PM CDT TUE SEP 25 2018

...THE FLASH FLOOD WARNING FOR VANDERBURGH COUNTY WILL EXPIRE AT 330
PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3804 8747 3803 8745 3794 8745 3791 8751
      3794 8757 3797 8758 3797 8760 3792 8763
      3789 8759 3786 8759 3783 8762 3783 8767
      3786 8768 3789 8766 3790 8769 3790 8770
      3817 8769 3817 8747

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 6:10 AM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Sep 25, 6:10 AM CDT, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
610 AM CDT Tue Sep 25 2018

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Thursday night)
Issued at 330 AM CDT Tue Sep 25 2018

After the impressive rainfall amounts of the past few days,
averaging from 2 to 5 inches in west KY and se Missouri, the final
round of precipitation looks relatively uneventful.

A moist southerly low level wind flow is contributing to precip
water values around 2 inches, near record levels for this time of
year. A round of warm advection showers and storms has developed
in the tropical moisture over se Missouri early this morning. The
00z suite of high-res models has a good handle on this rainfall,
which should overspread southern IL early this morning. Later this
morning into the afternoon, this area of showers and storms is
forecast to shift eastward across the lower Ohio Valley as it
loses organization. The rate of movement of the activity is likely
to keep rainfall totals below flash flood guidance values.

Later this afternoon, there is a general model consensus there
will be a lull in the activity. There may be some breaks in the
overcast. Most areas should reach the lower 80s today, with dew
points in the lower to mid 70s.

Tonight, a surface cold front will move southeast across
southeast MO and southern IL around 06z, then across the Ohio
River around 09z. One's initial thought might be another round of
heavy rainfall would accompany the front. However, the models are
in good agreement that the deep layer wind flow will veer into the
southwest or even west ahead of the front. As a result, precip
water values are forecast to decrease to near 1.5 inches before
the front passes. In addition, our region will be in the entrance
region of the southwest low level jet, potentially resulting in
low level divergence. The models indicate rather low qpf amounts,
and mos pops are only in the chance category for tonight.

There is some potential for a few strong to severe storms. As
mentioned above, a limiting factor is the limited low level
convergence needed for sfc-based storm initiation. The timing of
the frontal passage during the overnight hours is not favorable,
since instability will be on the wane. However, there will be a
period of rather strong instability later today and this evening.
Surface based capes will peak around 2000 j/kg where any breaks
in the cloudcover occur this afternoon. There will be sufficient
deep-layer flow (30-40 kt in the mid levels) for storm
organization if activity is able to develop in the warm sector,
ahead of the front this afternoon or this evening.

On Wednesday, the cold front will exit western KY around 12z. Any
lingering showers will end early in the day. Cooler and much drier
north winds will limit high temps to the lower 70s, even with
increasing afternoon sunshine. Lows Wed night will be in the lower
50s, although a few upper 40s are possible.

On Thursday, a 500 mb trough will shear out as it moves northeast
from the Ozarks across the lower Ohio Valley. This feature will
produce considerable cloudiness, but clearing is expected later in
the day. Weak surface high pressure will maintain the cool dry air
mass, with highs again in the lower 70s.

.LONG TERM...(Friday through Monday)
Issued at 330 AM CDT Tue Sep 25 2018

Confidence starts out high and then decreases from Sunday into
next week.

Surface high pressure will keep the area dry and seasonably cool
Friday through Sunday. Aloft we will be on the fringe of cyclonic
flow. The medium range models all to a certain extent bring a weak
surface low/cold front toward the area Saturday with a weak
mid/upper-level disturbance. However, the forcing diminishes as it
moves south into our area, so the associated precipitation ends up
drying up before reaching our area, leaving us with nothing more
than a minor reinforcing shot of surface high pressure.

The surface high begins to build east of the area, resulting in
southeast winds Sunday. The GFS develops a weak warm frontal
boundary and generates some convection just into our far northwest
territory in the afternoon and evening. The ECMWF and CMC have
different solutions and keep the area dry. We will have the
slightest of chances for showers and thunderstorms in that region
in respect for the GFS.

By Monday the upper ridge begins to re-assert itself over the
southeast states and the northern Gulf, which puts our region in
weak southwest flow aloft. This will lead to south winds at the
surface, an increase in low-level moisture, and the potential for at
least scattered convection over the region.

By Tuesday a northern stream storm system will have moved quickly
into the Great Lakes or southeast Canada depending on how much
amplitude the southeastern upper ridge develops. The GFS is flatter
with the ridge and pushes a cold front into the area early Tuesday.
Meanwhile the ECMWF has more amplitude and keeps the cold front to
our north. Both models develop substantial QPF over our entire
region. The presence of better flow aloft and the cold front in the
GFS solution would raise a minor severe concern. For now we will
hold PoPs under likely levels given the uncertainty in the general
scenario.

&&

.AVIATION...
Issued at 610 AM CDT Tue Sep 25 2018

An area of showers and thunderstorms over southern IL and southeast
MO early this morning may clip the Ohio River Valley taf sites this
morning. Within storms, ifr conditions will occur in heavy rain.
After this activity moves away during the midday hours, scattered
storms will develop through the afternoon and evening. The
probability of occurrence at any given taf site is too low for any
tempo groups. Outside storms, mvfr conditions will improve to vfr
later today and early tonight.

A cold front will move southeast across the region overnight, mainly
after 06z. This front will be accompanied by a wind shift into the
west or northwest. Widespread low clouds will arrive along and
behind the front, including some ifr cigs.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...DRS
AVIATION...MY
Hazardous weather outlook, Sep 25, 3:57 AM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 AM CDT Tue Sep 25 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 AM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue through tonight. The main
hazards with storms this morning will be locally heavy rain and
dangerous lightning. This afternoon and tonight, a few strong to
severe storms are possible, with isolated damaging winds. Locally
heavy rain will continue to be a concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance of thunderstorms is forecast for all or a portion of the
area Sunday afternoon and evening and then Monday into Monday night.
Locally heavy rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon or tonight.

MY/DRS

In the hours before

Local storm report, Sep 25, 8:58 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
858 AM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FLASH FLOOD      2 N MCLEANSBORO         38.12N 88.53W
09/25/2018                   HAMILTON           IL   LAW ENFORCEMENT

            WATER OVER HIGHWAY 242 JUST NORTH OF MCLEANSBORO. WATER
            REPORTED OVER OTHER COUNTY ROADS IN THE AREA AS WELL.

&&

DWS
Local storm report, Sep 25, 10:40 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1040 AM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     FLASH FLOOD      1 S BROUGHTON           37.92N 88.46W
09/25/2018                   HAMILTON           IL   LAW ENFORCEMENT

            WATER OVER HIGHWAY 142 NEAR THE SALINE/HAMILTON COUNTY
            LINE. ONE CAR IN THE DITCH WITH WATER LEVELS RISING.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 9:35 AM CDTAreal Flood AdvisoryPAHGibson, Posey115 min
Sep 25, 10:35 AM CDTAreal Flood AdvisoryPAHPike, Vanderburgh115 min
Sep 25, 11:12 AM CDTAreal Flood AdvisoryPAHWarrick3 hr
Sep 25, 11:30 AM CDTAreal Flood AdvisoryPAHPosey2 hr
Sep 25, 1:24 PM CDTAreal Flood AdvisoryPAHSpencer2 hr
Sep 25, 2:04 PM CDTFlash Flood WarningPAHSpencer5 hr

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.